Alert archive / Indiana / Tornado Warnings in 2004
Tornado Warning 53, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Jul 21, 2004, 6:21 PM CDT for Jasper County, Newton County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 21, 2004, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 81 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1988 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 212321 TORLOT INC073-111-212345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 619 PM CDT WED JUL 21 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... NEWTON AND JASPER COUNTIES IN NORTHWEST INDIANA * UNTIL 645 PM CDT * AT 619 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF KENTLAND MOVING EAST AT 30 MPH. * THE STORM WILL AFFECT... GOODLAND BY AROUND 630 PM CDT. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THIS AREA. DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW. GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY PIECE OF FURNITURE. LAT...LON 4152 8724 4115 8749 4100 8714 4137 8689 $$ MARSILI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 21, 2:52 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 21, 2:52 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 252 PM CDT WED JUL 21 2004 .DISCUSSION... CONVECTION HAVING A TOUGH TIME THIS AFTERNOON AND 18Z DVN SOUNDING SHOWS WHY WITH RATHER STRONG CAP AT 850MB. DEWPOINTS REACHING INTO THE UPPER 70S ACROSS THE SOUTHERN HALF OF THE FA WITH EVEN 80 ACROSS CENTRAL IL. DESPITE RATHER THICK CLOUD COVER...EXPECTATIONS IS THAT THUNDERSTORMS WILL FIRE ACROSS SOUTHERN WI/NW IL AND MOVE EAST ACROSS NORTHERN IL INTO NORTHWEST IN. NEW WW JUST ISSUED AND WILL MAINTAIN LIKELY POPS WITH HEAVY RAIN/DAMAGING WIND WORDING FOR THIS EVENING...THEN DRY THINGS OUT ACROSS THE NORTH OVERNIGHT. SLOWER MOVEMENT OF THE FRONT WORKING OUT WELL AND WILL MAINTAIN CHANCE POPS THURS AND THURS EVENING ACROSS THE ENTIRE AREA THEN JUST THE SOUTHERN PART OF THE FA FRIDAY MORNING. TEMPS TODAY INFLUENCED BY MORNING CONVECTION AND CLOUD COVER. EXPECTING LESS CLOUD COVER ON THURS AND WILL STAY WITH GUIDANCE HIGHS PUSHING NEAR 90. MUCH COOLER BEHIND THE FRONT WITH ONLY LOW TO MID 70S FOR HIGHS FRI AND SAT. HIGH PRESSURE MOVES EAST SUNDAY INTO MONDAY HELPING TO MODERATE TEMPS SOME. NO MAJOR CHANGES BEYOND SATURDAY. && .AVIATION DISCUSSION REGARDING 18Z TAFS... WITH ONLY LINGERING SHOWERS REMAINING IN NERN IL TAFS START OUT DRY. ATMOSPHERE REMAINED PRIMED FOR ANOTHER ROUND OF TSTMS THIS AFTERNOON BUT TIMING IS THE QUESTION. BEST CHANCES SEEM TO BE LATER THIS AFTERNOON AND INTO EVENING HOURS. COOL FRONT TO DROP ACROSS AREA AFTER MIDNIGHT WITH WINDS VEERING TO WEST. TRUE FRONT ARRIVES THURSDAY AS WINDS SWING AROUND TO NORTHWEST. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Jul 21, 3:30 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 330 PM CDT WED JUL 21 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -221100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 330 PM CDT WED JUL 21 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS EVENING. THE THREAT OF SEVERE WEATHER IS EXPECTED TO END BY 9 PM ACROSS NORTHERN ILLINOIS AND BY 10 PM ACROSS NORTHWEST INDIANA. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A COLD FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING SOUTH OF THE KANKAKEE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-221100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 330 PM CDT WED JUL 21 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS SOUTHERN LAKE MICHIGAN BEFORE 10 PM CDT. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A COLD FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Special weather statement, Jul 21, 5:40 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR EXPIRATION TIME... NATIONAL WEATHER SERVICE CHICAGO IL 540 PM CDT WED JUL 21 2004 ILZ003>006-008-010>014-019>022-032-039-220200- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 663. COUNTIES CLEARED INCLUDE: IN ILLINOIS: BOONE...COOK...DE KALB...DU PAGE...FORD...GRUNDY...KANE... KENDALL...LAKE...LA SALLE...LEE...LIVINGSTON...MCHENRY...OGLE... WILL...WINNEBAGO... THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...CHICAGO... DE KALB...DIXON...GIBSON CITY...JOLIET...LA SALLE...MORRIS... NAPERVILLE...OREGON...PONTIAC...ROCKFORD...WAUKEGAN... WOODSTOCK...YORKVILLE... ILZ023-033-INZ001-002-010-011-220200- SEVERE THUNDERSTORM WATCH 663 REMAINS VALID UNTIL 900 PM CDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN ILLINOIS: IROQUOIS...KANKAKEE... IN INDIANA: JASPER...LAKE IN...NEWTON...PORTER... THIS INCLUDES THE CITIES OF...GARY...KANKAKEE...MOROCCO... RENSSELAER...VALPARAISO...WATSEKA...
Local storm report, Jul 21, 5:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
549 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 1 E GARY 41.60N 87.32W
07/21/2004 LAKE IN PUBLIC
75 MPH WIND MEASURED ON HOME WIND GAGE. TREES...LIMBS AND
POWER LINES DOWN.
&&Local storm report, Jul 21, 5:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
557 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG HOBART 41.53N 87.27W
07/21/2004 LAKE IN LAW ENFORCEMENT
60 MPH WINDS ESTIMATED.
&&Local storm report, Jul 21, 5:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
559 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG PORTAGE 41.59N 87.18W
07/21/2004 PORTER IN LAW ENFORCEMENT
TREE LIMBS AND POWER LINES DOWN.
&&Local storm report, Jul 21, 6:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
608 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM MARINE TSTM WIND BEVERLY SHORES 41.69N 86.98W
07/21/2004 0 MPH PORTER IN PARK/FOREST SRVC
BOAT CAPSIZED 100 YARDS OFF BEVERLY SHORES BEACH. NO
INJURIES.
0600 PM MARINE TSTM WIND 5 NE BEVERLY SHORES 41.74N 86.91W
07/21/2004 59 MPH XXX XX C-MAN STATION
MICHIGAN CITY GLERL OBSERVATION.
0455 PM TSTM WND DMG NAPERVILLE 41.76N 88.15W
07/21/2004 DUPAGE IL AMATEUR RADIO
24 INCH DIAMETER TREE DOWN.
0415 PM TSTM WND DMG LEMONT 41.67N 87.99W
07/21/2004 COOK IL AMATEUR RADIO
TREES DOWN AT MAIN AND COTLAND...MAIN AND 83.
0415 PM TSTM WND DMG BOLINGBROOK 41.70N 88.08W
07/21/2004 WILL IL AMATEUR RADIO
TREES DOWN. ONE ON ROAD AT ROYCE AND CONCORD.
&&Special weather statement, Jul 21, 6:14 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 614 PM CDT WED JUL 21 2004 ILZ023-033-220200- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 663. COUNTIES CLEARED INCLUDE: IN ILLINOIS: IROQUOIS...KANKAKEE... THIS INCLUDES THE CITIES OF...KANKAKEE...WATSEKA... INZ001-002-010-011-220200- SEVERE THUNDERSTORM WATCH 663 REMAINS VALID UNTIL 900 PM CDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN INDIANA: JASPER...LAKE IN...NEWTON...PORTER... THIS INCLUDES THE CITIES OF...GARY...MOROCCO...RENSSELAER... VALPARAISO...
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:03 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 42 min |
| Jul 21, 5:28 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 47 min |
| Jul 21, 5:45 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 45 min |
| Jul 21, 5:52 PM CDT | Severe Thunderstorm Warning | LOT | Newton | 38 min |
| Jul 21, 6:08 PM CDT | Severe Thunderstorm Warning | LOT | Jasper | 37 min |
| Jul 21, 6:36 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 39 min |
| Jul 21, 6:47 PM CDT | Tornado Warning | LOT | Jasper | 13 min |
| Jul 21, 6:56 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 49 min |
Nearby
Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.